Alert archive / Michigan / Special Weather Statements in 2016
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 16, 2016, 3:25 PM EDT for Chippewa County, Michigan. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2016, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 16, 2016, 4:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Gaylord, MI
County Chippewa County, MI
The radar
The NCL Michigan radar (KAPX), 165 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 4:15 PM EDT | TSTM WND DMG | 5 Nw Kinross, MI | METAL ROOF ON OUTBUILDING PEELED BACK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.4 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -63 m²/s²
- 0-3 km storm-relative helicity
- -109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
541
WWUS83 KAPX 161925
SPSAPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
325 PM EDT TUE AUG 16 2016
MIZ008-015-162030-
MACKINAC-CHIPPEWA-
325 PM EDT TUE AUG 16 2016
...A LINE OF THUNDERSTORMS WILL AFFECT CHIPPEWA AND NORTHEASTERN
MACKINAC COUNTIES...
AT 324 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DAFTER TO NEAR TROUT LAKE. MOVEMENT WAS
SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SAULT STE. MARIE...POINT IROQUOIS...KINROSS...PICKFORD...BAY MILLS...
RUDYARD...DAFTER...TROUT LAKE...HULBERT...BRIMLEY STATE PARK...
STRONGS...FIBRE...BARBEAU...EAST LAKE...BAYVIEW CAMPGROUND...RACO...
DONALDSON...KELDEN...ECKERMAN AND MUNUSCONG.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
LAT...LON 4646 8455 4645 8447 4649 8443 4650 8438
4642 8414 4625 8410 4597 8488 4624 8539
4625 8524 4637 8524 4653 8483 4653 8479
4656 8468
TIME...MOT...LOC 1924Z 296DEG 15KT 4639 8442 4616 8504
$$
MLRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 16, 1:01 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 16, 1:01 PM EDT, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
101 PM EDT TUE AUG 16 2016
.UPDATE...
Issued at 1011 AM EDT Tue Aug 16 2016
Low pressure center has reached the Thumb area of SE Lower
Michigan this morning. Deep Gulf moisture continues to stream
northward along and ahead of the associated cool front. Main area
lift/widespread showers has pushed east of our CWA...with the back
edge of the precip shield extending from Thunder Bay to Gladwin.
The rest of our CWA is precip-free for now...but lingering low
level moisture combined with building diurnal instability will
likely kick off addition showers and possibly a few thunderstorms
across interior sections of both Eastern Upper and Northern Lower
Michigan during the afternoon. Wind fields are quite weak and
instability is modest (MUCAPES of around 1000 J/kg)...so still do
not expect any severe storm development. Expect another warm and
humid mid August afternoon...with high temps warming into the
upper 70s and lower 80s.
&&
.SHORT TERM...(Today and tonight)
Issued at 427 AM EDT Tue Aug 16 2016
...Unsettled weather for the next few days...
High impact weather potential: A few thunderstorms possible
through tonight. Severe storms not expected.
Overview: Large scale troughiness is currently digging into the
Midwest/western Great Lakes region this morning, with one short
wave lifting up through the Chicago area and second wave moving
across Minnesota. Lead short wave is fairly active with a
deepening area of low pressure over SW lower Michigan lifting
northeastward toward Saginaw Bay and driving a nice area of
widespread rainfall into the SE counties of this CWA. Lightning
has been limited and confined to mainly downstate overnight.
Today: Lead short wave and associated deepening low pressure
center will advance up through the Saginaw Bay area this morning
through midday. Widespread rainfall lining up to swing through the
SE/E counties this morning with the highest rain chances roughly
along and east of a line from Houghton Lake to Alpena. Lesser
chances to the north and west. Some heavier rainfall is anticipated
down through the far SE counties this morning (some spots to the
south have picked up over an inch of rain overnight) and will have
to keep an eye on radar/obs rainfall totals. As far as thunder
chances are concerned, there is some very modest elevated
instability out there this morning. Better instability is to the
south however, and I think most of the thunderstorm activity will
remain down that way.
For this afternoon, system/rainfall exits to the east and we should
see some thinning cloud cover/sunshine. However, heating of the
day/increasing instability will lead to late morning and afternoon
CU development and possible isolated showers/storms across interior
eastern upper and northern lower Michigan. Nothing severe
anticipated.
Tonight: Upstream short wave now pressing into the upper Midwest
expected to advance down into the state later this evening and
overnight. Along with modest elevated instability, expect another
round of showers/thunderstorms to swing into the region later this
evening and overnight. No severe weather anticipated.
.LONG TERM...(Wednesday through Monday)
Issued at 427 AM EDT Tue Aug 16 2016
High impact weather potential: Thunderstorms possible area-wide
Wednesday. A few additional thunderstorms possible across far
southern zones Thursday afternoon.
Pattern synopsis/Expected evolution: Mid-upper level longwave
troughing is currently making its entrance into the Great Lakes
tonight with an area of low pressure sliding through southern
Michigan affecting mainly southern parts of our area with an area of
rain and a few rumbles of thunder. Weak troughing is expected to
persist through the forecast period with several additional pieces
of energy expected to aid in kicking off showers and thunderstorms,
most notably Wednesday and again Saturday.
Wednesday - Wednesday night: Hot on the heels of tonight's/today's
system, another well-defined shortwave trough shifts from the
northern Plains nearly directly overhead by early Wednesday morning,
providing a chance of precip across eastern Upper and far northwest
Lower late Tuesday night...and the remainder of the area through the
day before tapering late. While areal coverage may tend to struggle
at times with the absence of overly strong forcing, MLCAPE values
approaching 2,000 J/kg and PWs rising to or just above 1.50 inches
will promote a briefly heavy rain threat under any showers able to
sustain themselves.
Thursday - Thursday night: Wednesday's precip will be well east of
the area by Thursday morning. Expecting mainly dry conditions to
prevail, but with diurnally driven cu increasing during the
afternoon, wouldn't be surprised to see a few afternoon showers and
rumbles of thunder across parts of the area (aided by another, much
more subtle shortwave sliding through the northern half of the
state), especially interior locations south of M-72. Overall
coverage should be rather limited, but again with PWs over 1.00,
briefly heavy rain can't be ruled out. As the evening wears on, any
precip threat should gradually diminish as the sun sets.
Extended (Friday through Tuesday):
A rather unsettled period looks on tap across the region as several
weak ripples in the upper-level flow helps to provide occasional
isolated shower and storm chances late Friday. However, the main
focus in the extended revolved around a much deeper trough
developing over southern Canada late in the week, expected to arrive
in the Great Lakes over the weekend. This will bring the potential
for more widespread rain and thunderstorms Saturday into early
Saturday night. The fine details still vary at this juncture between
global model guidance/ensemble members; however, the potential for
severe weather will have to be monitored as a rather potent wave,
respectable upper level winds and 0-6 bulk shear values, along with
plenty of instability warrants such.
Near-normal to slightly above temperatures are expected to kick off
the extended with highs in the middle 80s on Friday. Cooler
conditions are expected to prevail for the remainder of the period
with highs ranging from the low-mid 70s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 101 PM EDT Tue Aug 16 2016
Low pressure will continue to exit NE away from Michigan this
afternoon. Upper level trough will swing thru our area later
tonight and Wednesday. These two features will keep scattered
showers and the possibility of a few thunderstorms in the forecast
thru Wednesday...with the best chance occurring during peak
diurnal heating/instability. Overall conditions will remain VFR
thru the forecast period...but may briefly drop to MVFR within
heavier showers or storms. Winds will remain rather light thru the
period...lending to lake breeze development.
&&
.MARINE...
Issued at 427 AM EDT Tue Aug 16 2016
Winds/waves will remain below headline criteria through much of
this week. A period of stronger winds will impact parts of Lake
Huron this morning as low pressure swings through the Saginaw Bay
area, pushing waves up to around 4 feet. But winds and waves
subside this afternoon into tonight.
&&
.APX Watches/Warnings/Advisories...
MI...BEACH HAZARDS STATEMENT until 4 PM EDT this afternoon for MIZ024-
030-036.
LH...SMALL CRAFT ADVISORY until 4 PM EDT this afternoon for LHZ348-
349.
LM...NONE.
LS...NONE.
&&
UPDATE...MLR
SHORT TERM...Adam
LONG TERM...Gillen
AVIATION...MLR
MARINE...AdamHazardous weather outlook, Aug 16, 3:26 AM EDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 326 AM EDT TUE AUG 16 2016 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-171000- STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 326 AM EDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS INTERIOR EASTERN UPPER AND NORTHERN LOWER MICHIGAN THIS AFTERNOON. THUNDERSTORM CHANCES INCREASE ACROSS THE OUTLOOK AREA TONIGHT. SEVERE STORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODIC CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH SATURDAY. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && WEATHER.GOV/GAYLORD
In the hours before
Local storm report, Aug 16, 9:56 AM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
956 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HEAVY RAIN 6 N AU GRES 44.13N 83.69W
08/16/2016 M1.64 INCH ARENAC MI SPOTTER
24 HOUR TOTAL.
&&
ASULLIVASpecial weather statement, Aug 16, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
325 PM EDT TUE AUG 16 2016
MIZ008-015-162030-
MACKINAC-CHIPPEWA-
325 PM EDT TUE AUG 16 2016
...A LINE OF THUNDERSTORMS WILL AFFECT CHIPPEWA AND NORTHEASTERN
MACKINAC COUNTIES...
AT 324 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM DAFTER TO NEAR TROUT LAKE. MOVEMENT WAS
SOUTHEAST AT 15 MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SAULT STE. MARIE...POINT IROQUOIS...KINROSS...PICKFORD...BAY MILLS...
RUDYARD...DAFTER...TROUT LAKE...HULBERT...BRIMLEY STATE PARK...
STRONGS...FIBRE...BARBEAU...EAST LAKE...BAYVIEW CAMPGROUND...RACO...
DONALDSON...KELDEN...ECKERMAN AND MUNUSCONG.
PERSONS IN CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THESE STORMS PASS.
LAT...LON 4646 8455 4645 8447 4649 8443 4650 8438
4642 8414 4625 8410 4597 8488 4624 8539
4625 8524 4637 8524 4653 8483 4653 8479
4656 8468
TIME...MOT...LOC 1924Z 296DEG 15KT 4639 8442 4616 8504
MLRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:25 AM EDT | Small Craft Advisory | APX | 6 hr | |
| Aug 16, 10:31 AM EDT | Beach Hazards Statement | APX | Alcona, Alpena, Iosco | 5 hr |
| Aug 16, 7:18 PM EDT | Special Weather Statement | APX | Chippewa | 117 min |
Nearby
Special Weather Statements in Michigan, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.